- Im bipolar and have to start taking Zyprexa again. I dont know much about the drug except what I have read and that it does cause weight gain. I was on it all the time before and stopped taking it (with drs approval) b/o the weight gain. So now, I started getting psychotic again and manicy so my dr put me on it. Is anyone familiar with this med? And help is welcome with an open heart
Hello, it is true that Zyprexa can cause insulin resistance leading to weight gain; unfortunately, this is very common with this particular medication. There have been some studies done with several medications, taken with the Zyprexa or during the therapeutic time, while utilizing the Zyprexa, that dull the appetite, thereby reducing food intake, and weight gain is minimized or doesn't occur. Some of these medications include amantadine, Glucophage, and Topamax. Needless to say, there are clinicians who believe that these can help and others who do not believe there is any therapeutic benefit for such type of intervention. However, you could still ask your provider about this to ascertain if such type of intervention maybe beneficial in your treatment regimen. Best regards, clm
On a combination of depakote and zyprexa over a period of 6 years, I ballooned from 115lbs to 210lbs. As I was experiencing chest and arm pains, with shortness of breath, I took myself off everything for a year, and lost the excess weight. I now take depakote combined with abilify, and so far for the past year and two months, have had no weight gain effects.
Zyprexa is known to be notorious for large weight gain, so you need to assess how important maintaining a healthy weight, versus the benefits of taking the drug, are to you.
My psychiatrist put me on Zyprexa 2.5 mg along with Prozac 20mg on January 1, 2011. Around April she increased the Zyprexa to 5mg. From January 1st through June, 2011 I gained 75 lbs. We tried to find something else to replace it but I had so many side effects, etc. from everything we tried that I had to just remain on the Zyprexa. I finally got so frustrated that I weaned myself off of it about a month ago. I'm still on the Prozac but my moods go up and down all the time. We're still trying to find a mood stabilizer that will work as well as Zyprexa but not have the weight gain. I'm in the process of losing the weight but its extremely difficult. It seems once you've put it on by Zyprexa its twice as hard to get it off as it would be if you put on the weight any other way. My doctor has had to put me on Adderall to keep my mind "up" until we can find another mood stabilizer.
- Zyprexa Information for Consumers
- Zyprexa Information for Healthcare Professionals (includes dosage details)
- Side Effects of Zyprexa (detailed)
Search for questions
Still looking for answers? Try searching for what you seek or ask your own question.
Posted 22 Dec 2009 • 2 answers
Posted 14 Apr 2012 • 1 answer
Posted 29 May 2013 • 4 answers
Posted 23 Oct 2015 • 1 answer
Posted 19 Dec 2017 • 2 answers